Pediatric exposure to the houseplant Synadenium grantii.
Explore the source record for details and available documents.
Biomedical subjects
Publications and source records attributed to D G Spoerke.
Explore the source record for details and available documents.
Most clinical problems due to plant exposures result from experimentation with or overt abuse of plant parts and extracts. Plant exposures may present as complex pharmacologic problems that challenge the diagnostic and therapeutic skills of the physician. Although specific physiologic antagonists (antidotes) may exist for specific intoxications, basic decontamination and supportive techniques are often all that may be offered.
Exposures to plants generate an exceptional amount of public concern, especially plant ingestions by children. Most clinical problems, however, involve older age groups as a result of experimentation with or overt abuse of plant parts and extracts. Of mounting concern is the sometimes uninformed and massive use of herbal preparations, currently widely available and in popular vogue. Plant exposures, from whatever source, may present as complex pharmacologic problems that may challenge the diagnostic and therapeutic skills of the physician. Although specific physiologic antagonists (antidotes) may exist for specific intoxications, basic decontamination and supportive techniques are many times all that may be offered.
Explore the source record for details and available documents.
Information on antidotes and other agents used in the treatment of poisoning is presented in seven tables, including indications for use, dosages, sources, and storage. Recommendations for stocking specific antidotes are based on the level of care available at a given health care facility.
Explore the source record for details and available documents.
Six pediatric cases of erythematous papulovescicular skin eruptions were due to exposure to Euphorbia myrsinites. These rashes may be confused with allergies, infections, or other dermatoses. Symptoms followed two to eight hours after exposure to the irritant sap, they increased in severity for an additional 12 hours, and they resolved within three to four days. No sequelae were noticed. Treatment indicated was pain relief, prevention of infection, and reduction of swelling.
Three cases are reported where 1/2-2 bulbs of Zigadenus were ingested. This resulted in vomiting, cramping and nausea, starting within 1-2 hours and lasting 4-5 hours. Both the heart rate and blood pressure were affected, generally, but not consistently, decreased. Atropine, when used for the cardiovascular effects, increased the heart rate, but had minimal action on the blood pressure. There was little toxic effect on respiration, central nervous system, or temperature. The one case of increased temperature was though to be due to an unrelated illness. Treatment of such cases should include emesis (or lavage, if emesis is contraindicated), activated charcoal, and saline cathartic. Symptomatic cases need an iv and possible administration of atropine, a sympathometic and/or a ganglionic blocking agent. Since there is considerable variation in what symptoms will be seen with the different species of Zigadenus, each case must be treated symptomatically; first with good supportive care, then possibly with administration of the above agents.
Patients frequently come to the emergency department or contact a poison center following exposure to plants. These cases are often challenging owing to difficulty in correct identification of the involved plant. A case of two patients who demonstrated anticholinergic syndromes after ingesting an unknown, wild plant is described. Chemical analysis of two suspect plants collected in the same location allowed a probable diagnosis of poisoning from ingestion of henbane (Hyoscyamus niger).
A 22-month-old, 10 kg child ingested 32 mg of chlorambucil and developed irritability, myoclonic-like muscle jerks, an exaggerated startle reflex, vomiting, and EEG changes within a few hours. The neurologic symptoms improved overnight, and the patient was discharged at about 28 hours postingestion. During the three weeks of follow-up, mild bone marrow suppression occurred and resolved. A normal EEG was reported at 33 weeks postingestion.
Nonsalicylate, nonsteroidal anti-inflammatory drugs (NSAIDs) can be divided into 4 chemical classes: acetic acids, fenamic acids, oxicams and propionic acids. Most NSAID overdoses result in a benign outcome. Of 50,614 exposures reported to poison centres in the United States in a 2-year period, 131 (0.26%) had a major outcome, with 10 deaths. Despite the generally mild effects reported in large patient series, isolated case reports have documented serious toxicity, such as seizures, hypotension, apnoea, coma and renal failure. The majority of these consequences occur after ingestion of substantial quantities by adults attempting suicide. Rarely, with ibuprofen and piroxicam, children who ingest small amounts in accidental exposure develop serious toxicity. Typical signs and symptoms of NSAID overdose include nausea, vomiting, headache, drowsiness, blurred vision and dizziness. Seizures are rarely documented across all NSAID classes, with the exception of mefenamic acid (where seizures occur in over one-third of cases), or following massive ingestion of other agents. Drugs in the propionic acid group have produced metabolic acidosis, respiratory depression and coma in severe cases. Ibuprofen is the agent with the most published data on overdose, probably because it is available without a prescription in many countries. Symptoms are unlikely after ingestion of 100 mg/kg or less, and are usually not life-threatening unless more than 400 mg/kg is ingested. There is some relationship between plasma concentrations and the potential for development of symptoms, but plasma concentrations have no impact on treatment decisions. Treatment of NSAID overdose is entirely supportive. Recent trends in emergency department procedures regarding gastric decontamination are evolving towards the recommended administration of activated charcoal without gastric emptying in patients presenting more than 1 hour after ingestion, although gastric lavage, followed by administration of activated charcoal, may be advisable in patients who present earlier. Home administration of syrup of ipecac is still recommended if treatment is given shortly after ingestion, with a few exceptions: for example, ipecac is contraindicated after ingestion of mefenamic acid or ibuprofen in amounts greater than 400 mg/kg. Urine alkalinisation and diuresis have been recommended to enhance the elimination of NSAIDs, based on a pKa in the range of 3 to 5. However, because the drugs are universally highly protein bound, with little unchanged renal excretion, this technique is not likely to be beneficial. Haemodialysis is also unlikely to enhance elimination, but may be required if oliguric renal failure develops. Multiple dose activated charcoal may be useful in enhancing elimination of NSAIDs with long half-lives, such as piroxicam and sulindac.